Ohio, 2016

Hail in Ohio, April 22, 2016

April 22, 2016 · NWS RLX · 1 event in 1 county or zone

A weakening upper level trough, accompanied by cooler temperatures aloft, moved across the Ohio Valley during the afternoon of the 22nd. Surface temperatures warmed into the low 70s with dew points in the low 50s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A weakening upper level trough, accompanied by cooler temperatures aloft, moved across the Ohio Valley during the afternoon of the 22nd. Surface temperatures warmed into the low 70s with dew points in the low 50s. Thunderstorms of marginal intensity developed ahead of the upper trough throughout much of northern and eastern Kentucky as well as southeastern Ohio. Due to the low freezing level, these thunderstorms produced small hail. The hail stones ranged mostly from pea to dime size. However, 1 report was received in Gallia County of penny sized hail.

Localized downpours also occurred along the Ohio River in Washington County, but no significant flooding occurred. The cooperative observer in Newport measured 2.88 inches of rain in 24 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 22, 3:53 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 22, 3:53 PM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
453 PM EDT FRI APR 22 2016

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AS A COLD FRONT APPROACHES.
HIGH PRESSURE DOMINATES FOR THE WEEKEND. ANOTHER FRONT APPROACHES
MONDAY NIGHT...WITH CHANCES FOR SHOWERS AND STORMS.

&&

.NEAR TERM /THROUGH SATURDAY/...
430 PM UPDATE...UPPER LOW CONTINUES TO APPROACH THE REGION...AS WE
SEE TEMPERATURES COOL ALOFT AND LAPSE RATES INCREASING WE SHOULD
START TO SEE A FEW STRONGER STORMS THIS EVENING...ESPECIALLY
ACROSS THE OHIO VALLEY. ANY STORMS THOUGH LOOK LIKE THEY WILL BE
BELOW SEVERE LIMITS AS FORECAST SOUNDINGS ARE SHOWING LIMITED CAPE
VALUES OF ABOUT 700 J/KG AND LOW EQUILIBRIUM LEVEL AROUND 26 TO
27K FEET...EVEN THE STRONGEST UPDRAFTS WE HAVE SEEN THUS FAR HAVE
NOT PENETRATED TO MUCH MORE THAN 30K FEET. HOWEVER...WITH FREEZING
LEVELS AT AROUND 9K FEET THERE IS POTENTIAL THAT SOME STORMS COULD
PRODUCE SMALL HAIL AND POSSIBLY A FEW STRONG GUSTS.

PREVIOUS DISCUSSION...
COLD FRONT PUSHES THROUGH LATE THIS AFTERNOON AND EVENING.
INSTABILITY AHEAD OF FRONT WILL CAUSE WIDESPREAD SHOWERS AND
THUNDERSTORMS. SEVERE POTENTIAL IS QUITE LOW DUE TO LACK OF STRONG
FORCING AND UNFAVORABLE WIND SHEAR. MU CAPES OF 1000 J/KG ARE
ABOUT ALL THAT THESE STORMS CAN PLAY WITH. STORMS WILL PRODUCE
BRIEF PERIODS OF HEAVY RAIN AND SOME MAY EVEN PRODUCE SOME SMALL
HAIL AND GUSTY WINDS.

AFTER COLD FRONT PUSHES THROUGH INSTABILITY DECREASES AND RESIDUAL
MOISTURE WILL LIKELY FORM A LOW LEVEL STRATUS DECK FOR A GLOOMY
START TO SATURDAY MORNING. CLOUDS WILL BURN OFF IN THE AFTERNOON
FOR A DRY AND MOSTLY SUNNY SATURDAY AFTERNOON.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
NO SIGNIFICANT CHANGES NECESSARY TO THE SHORT TERM FORECAST. HIGH
PRESSURE IN CONTROL DURING THE PERIOD...WITH DRY AIR...AND WARM DAYS
AND COOL NIGHTS EXPECTED. HIGH PRESSURE WILL PUSH EAST ON
MONDAY...WITH AN EVEN WARMER SOUTHERLY FLOW DEVELOPING...WITH
TEMPERATURES TOPPING OUT IN THE 80S ACROSS MUCH OF THE LOWLANDS.
SHOWERS RETURN LATE MONDAY NIGHT...MAINLY ACROSS THE NORTH AS A
FRONTAL BOUNDARY SAGS SOUTH TOWARDS THE REGION.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A COLD FRONT APPROACHES FROM THE NORTH LATE MONDAY COULD BECOME
STATIONARY JUST SOUTH OF THE AREA AS IT OSCILLATES BACK AND FORTH
CONTINUING WITH CHANCE FOR SHOWERS OR STORMS THROUGH MID WEEK.

THE FOLLOWING AFTERNOONS WILL SEE AN INCREASE IN SFC CAPE FROM
TUESDAY THROUGH THE END OF THE WEEK WITH CAPE FROM 1000-1800
J/KG. CONTINUED MENTIONING THUNDER WHERE THE GFS HAS CAPE GREATER
THAN 500 J/KG GIVEN GOOD DEEP LAYERED SHEAR AND BOUNDARY LAYER
CONVERGENCE THROUGH THE WEEK.

WPC GUIDANCE LOOKS TO THE WARM SIDE THROUGH THE PERIOD. BLENDED
WPC AND SUPERBLEND NUMBERS FOR TEMPERATURES THROUGH THE PERIOD. MODELS
SHOW WARM AIR MASS IN PLACE NOT EXPECTED TO BE REPLACED BY ANOTHER
AIR MASS. WILL CONTINUE WITH WARM AFTERNOONS AND COOL NIGHTS.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
VFR. MVFR/IFR IN SHOWERS AND THUNDERSTORMS. KEPT IFR OUT OF TAFS
DUE TO THE DIFFICULTY IN TIMING SHOWER ACTIVITY. STRATUS DECK WILL
FORM AFTER DARK AND LIKELY BRING SOME LOW MVFR TO IFR CIGS
TONIGHT. VSBYS MAY ALSO DROP. CONDITIONS IMPROVE SAT AFTN.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: HIGH EARLY...BECOMING MEDIUM.

ALTERNATE SCENARIOS: TIMING OF SHOWERS AND THUNDERSTORMS AND
ASSOCIATED RESTRICTIONS THIS AFTERNOON AND EVENING COULD VARY.
IFR CLOUD DECK MAY NOT FORM TONIGHT.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    M    M    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SATURDAY...
WIDESPREAD IFR NOT EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ARJ/JW/SL
NEAR TERM...JW/MPK
SHORT TERM...SL
LONG TERM...ARJ
AVIATION...JW
Hazardous weather outlook, Apr 22, 1:30 AM EST, 15 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
230 AM EDT FRI APR 22 2016

OHZ066-067-076-WVZ009>011-016>020-027>032-035>040-046-047-230630-
PERRY-MORGAN-WASHINGTON-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-RALEIGH-
FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
230 AM EDT FRI APR 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OHIO...PORTIONS OF CENTRAL WEST VIRGINIA...PORTIONS OF NORTHERN
WEST VIRGINIA AND PORTIONS OF SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ075-083>087-VAZ003-004-WVZ005>008-013>015-024>026-
033-034-230630-
GREENUP-CARTER-BOYD-LAWRENCE KY-ATHENS-JACKSON OH-VINTON-MEIGS-
GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-
LINCOLN-PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-
230 AM EDT FRI APR 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS
OF SOUTHEAST OHIO...SOUTHWEST VIRGINIA...PORTIONS OF CENTRAL WEST
VIRGINIA...PORTIONS OF SOUTHERN WEST VIRGINIA AND PORTIONS OF
WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SMALL CHANCE THAT THUNDERSTORMS THIS AFTERNOON COULD
PRODUCE DAMAGING WINDS AND/OR HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 22, 2:30 PM EST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
330 PM EDT FRI APR 22 2016

WVZ019-020-031-222000-
RITCHIE-HARRISON-DODDRIDGE-
330 PM EDT FRI APR 22 2016

...SHOWERS AND STORMS MOVING NORTHEAST THROUGH RITCHIE...
DODDRIDGE...AND HARRISON COUNTIES...

AT 323 PM EDT...SMALL CLUSTERS OF SHOWERS...WITH EMBEDDED
THUNDERSTORMS...WERE MOVING NORTHEAST AT 25 MPH THROUGH
RITCHIE...DODDRIDGE...AND HARRISON COUNTIES. THE HEAVIEST RAIN WAS
BETWEEN PULLMAN AND GREENWOOD...NEAR THE RITCHIE AND DODDRIDGE
COUNTY LINE.

LOCAL BRIEF DOWNPOURS...WITH SMALL HAIL...ARE POSSIBLE IN THE
HEAVIEST SHOWERS LATE THIS AFTERNOON.  MOTORISTS COULD ENCOUNTER
POOR ROAD VISIBILITY.

LOCATIONS IMPACTED INCLUDE...
CLARKSBURG...HARRISVILLE...BRIDGEPORT...SHINNSTON...STONEWOOD...NUTTER
FORT...SALEM...PENNSBORO...LUMBERPORT...WEST UNION...ANMOORE...NORTH BEND
STATE PARK...WEST MILFORD...LOST CREEK...PULLMAN...AUBURN...DESPARD...WOLF
SUMMIT...NEW MILTON AND MEADOWBROOK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 79 BETWEEN MILE MARKERS 107 AND 128.
 ROUTE 50 IN WEST VIRGINIA BETWEEN MILE MARKERS 41 AND 82.

LAT...LON 3939 8020 3911 8024 3915 8052 3917 8059
      3914 8063 3914 8066 3911 8068 3910 8074
      3911 8081 3906 8090 3901 8108 3907 8119
      3923 8112 3931 8089 3930 8089 3934 8083
      3944 8058
TIME...MOT...LOC 1923Z 245DEG 20KT 3920 8097

22
Special weather statement, Apr 22, 3:43 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
443 PM EDT FRI APR 22 2016

KYZ102-103-105-222130-
BOYD-CARTER-LAWRENCE-
443 PM EDT FRI APR 22 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAWRENCE...
SOUTHEASTERN CARTER AND SOUTHWESTERN BOYD COUNTIES...

AT 442 PM EDT...A STRONG THUNDERSTORM WAS OVER GRAYSON LAKE STATE
PARK...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GRAYSON...GRAYSON LAKE STATE PARK...DENTON...RUSH...WEBBVILLE...WILLARD...
MAVITY...GRAHN...FALLSBURG AND HITCHINS.

THIS INCLUDES INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS 167 AND
168.

LAT...LON 3832 8310 3837 8266 3817 8263 3817 8264
      3815 8264 3817 8292 3817 8298 3819 8299
      3819 8301 3820 8301 3820 8304 3818 8305
      3822 8309
TIME...MOT...LOC 2042Z 264DEG 20KT 3825 8303

MAC
Special weather statement, Apr 22, 4:19 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
519 PM EDT FRI APR 22 2016

KYZ101-OHZ087-222215-
GREENUP-LAWRENCE-
519 PM EDT FRI APR 22 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GREENUP AND
NORTHWESTERN LAWRENCE COUNTIES...

AT 518 PM EDT...A STRONG THUNDERSTORM WAS NEAR LETITIA...OR 7 MILES
SOUTHWEST OF PORTSMOUTH...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PORTSMOUTH...LAKE VESUVIUS...WHEELERSBURG...LETITIA...FRANKLIN FURNACE...
VERNON...SOUTH SHORE...PEDRO...GRAYS BRANCH AND SOUTH PORTSMOUTH.

LAT...LON 3868 8303 3873 8303 3872 8298 3876 8290
      3874 8287 3865 8286 3865 8277 3868 8276
      3868 8271 3875 8270 3875 8266 3882 8265
      3882 8261 3856 8262 3858 8277 3860 8274
      3864 8277 3864 8286 3859 8285 3863 8307
TIME...MOT...LOC 2118Z 271DEG 24KT 3868 8305

MAC
Special weather statement, Apr 22, 4:47 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
547 PM EDT FRI APR 22 2016

KYZ103-OHZ087-WVZ005-006-222230-
BOYD-LAWRENCE-CABELL-WAYNE-
547 PM EDT FRI APR 22 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WAYNE AND SOUTHWESTERN
CABELL COUNTIES...

AT 545 PM EDT...A STRONG THUNDERSTORM WAS OVER CATLETTSBURG...OR NEAR
CANNONSBURG...MOVING SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM. BRIEF TORRENTIAL DOWNPOURS ARE ALSO POSSIBLE IN THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HUNTINGTON...WAYNE...BEECH FORK STATE PARK...KENOVA...CATLETTSBURG...
CEREDO...SOUTH POINT...BURLINGTON...SALT ROCK...LAVALETTE AND LOCKWOOD.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS 190 AND 191.
 INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 1 AND 10.

LAT...LON 3834 8265 3844 8259 3834 8220 3815 8232
TIME...MOT...LOC 2145Z 298DEG 18KT 3840 8262

MAC
Local storm report, Apr 22, 5:10 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
610 PM EDT FRI APR 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             1 S CEREDO              38.38N  82.55W
04/22/2016  E0.75 INCH       WAYNE              WV   ASOS

            DIME TO PENNY SIZE HAIL REPORTED BY KHTS TOWER
            PERSONEL.

&&

EVENT NUMBER RLX1600836

MAC

The radar

The Charleston,WV radar (KRLX), 82 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Meigs

When
April 22, 5:20 PM EST
Where
Meigs County, Middleport
Measured
0.75 in hail
Reported by
Public
Coordinates
39.000, -82.050

Penny size hail fell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620308.